Alabama, 2008

Hail in Alabama, May 25, 2008

May 25, 2008 · NWS MOB · 1 event in 1 county or zone

Quarter size hail fell from a thunderstorm near Foley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Quarter size hail fell from a thunderstorm near Foley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 25, 10:59 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 25, 10:59 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1159 AM CDT SUN MAY 25 2008

.UPDATE...PACKAGE UPDATED TO CLEAN UP WORDING. ALSO HAVE DROPPED
POPS AND REWORDED PRECIP TO CHANCE FOR TODAY...WITH LITTLE CLEAR CUT
BOUNDARIES TO FOCUS PRECIP GENERATION. TEMPS AND DEWPOINTS APPEAR TO
BE ON TRACK AT THIS TIME.

16

&&

.SHORT TERM TODAY AND TONIGHT...PASSAGE OF A VORTLOBE AROUND THE
WEST SIDE OF A TROUGH WELL EAST OF HERE IS CAUSING US TO MODIFY OUR
POPS AND QPF FIGURES TO ALIGN MORE WITH THOSE OUTPUT BY HPC. TIME
SECTIONS FROM THE NAM SHOW A CONTINUED DEEP LAYER OF MOISTURE
PRESENT FROM THE SURFACE TO ABOUT 800 MB WITH DRY AIR ABOVE IT. MAV
GUIDANCE INDICATING SLIGHT CHANCE POPS FOR NORTHEAST PORTION OF THE
CWA DOUBLED AND AGAIN SOME OF THE STORMS COULD BRING STRONG GUSTY
WINDS WITH THE ENTRAINMENT OF DRY AIR FROM ALOFT.

A LOOK AT FORECAST SOUNDINGS SHOWS DAMAGING WIND RISK FROM WET
MICROBURSTS IS MODERATE FOR TODAY. HOWEVER THE NAM RENDERED A HIGH
RISK. WILL UPDATE AS REQUIRED. /77

&&

.LONG TERM MONDAY THROUGH SATURDAY...H50 RIDGE WILL REMAIN OVER
THE FORECAST AREA THROUGH THE LONG TERM AS ITS AXIS SHIFTS SLOWLY
CLOCKWISE ABOUT 90 DEGREES FROM A SW-NE ORIENTATION ON MONDAY TO A
NW-SE ORIENTATION BY LATE IN THE WEEK. STRONG SURFACE RIDGE ACROSS
THE SOUTHEAST STATES WILL WEAKEN MID WEEK AS A COLD FRONT APPROACHES
FROM THE NORTH. ON MONDAY..THE COMBINATION OF DECREASED LOW LEVEL
STABILITY AND A H30 SHORTWAVE / DISTURBANCE MOVING IN FROM THE WEST
WILL ALLOW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP. ON TUESDAY...ONLY INSTABILITY TYPE ISOLATED AFTERNOON
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN 2/3RDS OF
THE FORECAST AREA AS WE REMAIN VOID OF ANY UPPER LEVEL DISTURBANCES.

A RETURN TO ISOLATED / SCATTERED COVERAGE IS EXPECTED WEDNESDAY AND
THURSDAY AS THE AFOREMENTIONED COLD FRONT MOVES THROUGH THE FORECAST
AREA ON WEDNESDAY...STALLS ALONG THE COAST...AND THEN MOVES BACK
NORTH AS A WARM FRONT BY LATE THURSDAY. WE WILL THEN HAVE A DRY
PERIOD FRIDAY AND SATURDAY AS HIGH PRESSURE DOMINATES ALL LEVELS. /22

&&

.MARINE...THE COASTAL WATERS CONTINUE TO REMAIN UNDER THE CONTROL OF
A HIGH THROUGH MIDWEEK. LIGHT SOUTHEAST WINDS WILL CONTINUE
THROUGH THE LATE MORNING AND AFTERNOON EACH DAY THEN BECOME MORE
WEST AND DIMINISH AS SUNSET APPROACHES. A LIGHT OFFSHORE BREEZE
OVERNIGHT OVER THE BEACHES AND NEAR SHORE. WINDS HIGHER IN OR NEAR
SHOWERS AND THUNDERSTORMS. A LITTLE STRONGER WIND IS STILL IN STORE
BEYOND 20 MILES OUT DUE TO THE PRESENCE OF A BAROTROPIC WAVE IN THE
EASTERLIES SOUTH OF THE HIGH NOW DRIFTING OVER THE ATLANTIC.

WAVE HEIGHTS 3 FEET AT OFFSHORE BUOYS WHICH IS MORE IN LINE WITH THE
FORECAST WIND AND FETCH. SEAS GENERALLY 2 TO 3 FEET .THEN KICKING
THEM UP TO 6 FEET OR SO AS THIS EASTERLY WAVE MOVES WEST OVER THE
CENTRAL GULF.  /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      90  69  86  69 /  20  20  40  10
PENSACOLA   89  70  83  69 /  20  10  20  10
DESTIN      83  73  83  70 /  20  10  10  10
EVERGREEN   91  65  87  64 /  40  20  30  20
WAYNESBORO  92  66  87  66 /  30  20  40  20
CAMDEN      91  65  86  64 /  30  10  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 4:58 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT SUN MAY 25 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-261100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
558 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF DAMAGING WINDS FROM WET MICROBURSTS AND
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 25, 1:46 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT SUN MAY 25 2008

ALZ064-252015-
LOWER BALDWIN-
246 PM CDT SUN MAY 25 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN BALDWIN
COUNTY...

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM 3 MILES WEST OF MIFLIN...AND MOVING WEST AT 7 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FOLEY...OAK...BON SECOUR AND MAGNOLIA SPRINGS THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, May 25, 2:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             FOLEY                   30.41N 87.68W
05/25/2008  E0.88 INCH       BALDWIN            AL   PUBLIC

            CITIZEN REPORTED STRONG WIND AND NICKEL SIZE HAIL IN
            FOLEY ALABAMA.

&&

JVW

The radar

The Mobile radar (KMOB), 61 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baldwin

When
May 25, 2:05 PM CST to 2:07 PM CST
Where
Baldwin County, Foley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.420, -87.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102078.